Reducing Low Blood Sugar Complications in Type 2 Diabetes

low blood sugarHello and welcome back to another addition to Women Living with Diabetes

Today I am going to write about a potential complication when treating diabetes especially when using drugs. This complication is low blood sugar known by the medical term hypoglycemia.

Some drugs used to treat type 2 diabetes can cause low blood sugar levels.

Low blood sugar (hypoglycemia) is when the blood sugars drop below 70 mg/dl.

From what a lot of people living with diabetes tell me, this is one complication that they do not like to experience. And from my experience as a physician in clinical practice, once a person experiences this, they will do all they can to avoid it in the future.

Some of the things they may do in order to avoid feeling that way may include cutting down the dosage of their drugs, skipping their drugs, or eating more carbohydrates.

Symptoms of low blood sugar levels

  • Feeling very hungry
  • Nervousness
  • Feeling Irritated
  • Confusion
  • Slurring of speech
  • Sleepiness
  • Sweats
  • Light headedness or dizziness
  • Weakness
  • Anxiety
  • Sudden change in personality

The dangers of low blood sugar levels

Low blood sugar is especially dangerous if it occurs during sleep. Because the brain uses sugar (glucose) exclusively for energy, without enough sugar, a diabetic may slip into a coma.  If this is discovered and treated early, by giving glucose, then no permanent brain damage occurs. However if the low blood sugar persists for many hours then the nerve cells in the brain could begin to suffer permanent damage. At that point it cannot be reversed.

This is why it is very important that a person living with diabetes wears a bracelet letting people know that they have diabetes.

Some causes of low blood sugar levels in a type 2 diabetes

  • Medications- Medications called oral hypoglycemic agents and also injectable medications like insulin are common causes of low blood sugar. Also medications called ACE-Inhibitors and ARBs  can also cause this. These are commonly used to treat heart disease, hypertension and early kidney disease in type 2 diabetes.
  • Increased physical activity- Exercise helps to control type 2 diabetes. It does this by improving how sensitive the cells in the body are to the effects of insulin. The more sensitive the cells, the better they use insulin and so the lower the blood sugars. This is the goal of treating type 2 diabetes. However when a person with type 2 diabetes starts to exercise, it may become necessary to adjust the medications that they are taking. If this does not happen then the result may be low blood sugar levels.
  • Alcohol intake. Alcohol can reduce the blood sugars by affecting the way that the liver stores sugars. For this reason, it is important for someone living with diabetes type 2 to drink alcohol in moderation.

How to treat low blood sugar

If you notice a friend or relative who has type 2 diabetes start acting in a strange manner, especially if they have any of the symptoms that I have listed ACT FAST. GIVE SUGAR.

Here are some suggested ways to do this

  • 4 ounces of regular soda not diet soda
  • 4 ounces of fruit juice or milk
  • 6 pieces of hard candy not no sugar candy
  • A tablespoon of honey
  • 3-4 glucose tablets

Once you give them some sugar, stay with them until they become more alert. Check their blood sugars in about 15 minutes. If it is still lower than 70 mg/dl repeat with any of the things listed above. If they are able to have a conversation with you and not drowsy or unconscious, have them eat a light meal and then repeat the blood sugars again. If the blood sugars are still less than 70 mg/dl then call 911!! If at any point you notice that they are lapsing into unconsciousness, call 911.

Low blood sugar can be a very scary experience not only for a person with type 2 diabetes experiencing it but also the people witnessing it.

If you have several episodes of hypoglycemia that you don’t seem able to explain, then make an urgent appointment to discuss this with your primary care physician.

Ways to prevent hypoglycemia

  • Make sure that if you are taking oral hypoglycemic medications or insulin that you eat shortly after taking your medications.
  • Plan out regular meals throughout the day. Be sure to include snacks. Try not to stay more than 2 -3 hours without a snack or a meal. Binge eating can cause the sugar levels to fluctuate widely.
  • Before you exercise, check your blood sugar. It is a good idea to have a snack especially if your blood sugar is less than 100 mg/dl. Also eat a snack if you plan to exercise for longer than an hour.
  • Limit the amount of alcohol that you drink. If you must have an alcoholic beverage, check your blood sugars to make sure that they are not running low. If you drink alcohol try to limit it to one drink.

I hope this information is useful. As always I welcome your questions, comments, suggestions for upcoming articles.

Until next week,

Here’s to your health & wellbeing’,

511952242dd5056a22054e09-2